Minnesota, 2025Winter Weather in Minnesota, February 8, 2025
February 8, 2025 · NWS FSD · 5 events in 5 counties and zones
A quick-moving, somewhat moisture starved upper level storm system moved across the Northern Plains February 7-8, producing 2 to 4 inches of snow across portions of far southeast South Dakota into adjacent portions of southwest Minnesota. While winds were not particularly strong, occasional wind gusts from 20 to 30 mph produced some patchy blowing and drifting snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-moving, somewhat moisture starved upper level storm system moved across the Northern Plains February 7-8, producing 2 to 4 inches of snow across portions of far southeast South Dakota into adjacent portions of southwest Minnesota. While winds were not particularly strong, occasional wind gusts from 20 to 30 mph produced some patchy blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 7, 10:22 PM CST, 1 hour 38 minutes earlier. Its key messages:
- Snowfall forecast amounts/timing largely remain on track for tonight-Saturday. Highest amounts of 2 to 4 inches remain over southwest MN where the Winter Weather Advisory is in place. Snow totals around an inch as far west/south as Huron, Sioux Falls, and Spencer.
- Temperatures cool significantly for most of the upcoming week, however the incoming airmass remains fairly typical for the second week of February. A few days with below zero low temperatures possible this week.
- Beyond Saturday, no significant snow risks ahead, though an area of light snow could accompany/follow the arctic front passage on Monday-Monday night. A lower confidence system moves in again by the end of next week.
Area forecast discussion, Feb 7, 10:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1022 PM CST Fri Feb 7 2025
.KEY MESSAGES...
- Snowfall forecast amounts/timing largely remain on track for
tonight-Saturday. Highest amounts of 2 to 4 inches remain over
southwest MN where the Winter Weather Advisory is in place.
Snow totals around an inch as far west/south as Huron, Sioux
Falls, and Spencer.
- Temperatures cool significantly for most of the upcoming
week, however the incoming airmass remains fairly typical for
the second week of February. A few days with below zero low
temperatures possible this week.
- Beyond Saturday, no significant snow risks ahead, though an
area of light snow could accompany/follow the arctic front
passage on Monday-Monday night. A lower confidence system
moves in again by the end of next week.
&&
.DISCUSSION...
Issued at 257 PM CST Fri Feb 7 2025
LATE THIS AFTERNOON-SATURDAY: While today has been on the quiet side
across our local area, the initial snow from this system has been
falling over far southern North Dakota much of today, and has begun
expanding into far northern South Dakota since late morning. This
band appears to be focused close to a zone of strong frontogenesis
around 600mb which will extend east into portions of central MN as
we head toward evening.
Closer to home, a relatively dry/mild southeast flow has prevailed
for much of the day, reinforcing a dry layer below an expansive mid
level cloud deck. This dry low level air will initially slow the
development of snow into our forecast area through the early
evening, but persistent warm advection and increasing mid level
frontogenesis ahead of the approaching surface/upper level wave
should produce enough lift to allow for fairly rapid expansion of
the snow through the latter half of the evening across portions of
southeast/east central South Dakota and into southwest Minnesota.
The wave and associated stronger lift still look to move east of the
area pretty quickly, with the heaviest snowfall expected northeast
of a Brookings-Worthington line between midnight and 9am Saturday. A
nearly isothermal saturated profile near to slightly warmer than the
Dendritic Growth Zone (DGZ), along with relatively light winds
during this window, will provide good conditions for snowflake
growth, which could lead to higher snowfall accumulation rates at
times. In fact, the HREF does show mean snowfall rates of 1/4 to
1/2" per hour sliding through portions of southwest Minnesota, with
a low (<20%) probability for snowfall rates exceeding 1"/hour. So
while the heaviest snow may not last more than 4-6 hours in any one
location, we are still looking at a most likely range of snowfall
between 2 and 4 inches, with locations from Marshall to Windom
seeing a low (<20%) chance of exceeding 4 inches.
As noted by the previous shift, the post-frontal cold advection on
Saturday will aid in mixing some stronger wind gusts to the surface,
mostly in the wake of the falling snow. ARW/HRRR tend to perform
well in these cold advection regimes, and both models indicate winds
atop our mixed layer topping 25kt across southwest MN, with stronger
winds topping 35kt across southwest portions of our forecast area.
Thus will continue to favor the higher end of wind guidance for
Saturday, which could lead to areas of blowing/drifting snow into
the afternoon hours. In addition, a trailing weak wave combined with
the thermal profile cooling further into the DGZ may allow light
snow to linger near/east of I-29 through midday. As a result of the
stronger winds and later end to light snowfall, have extended our
advisory through 3 pm Saturday.
SUNDAY ONWARD: With focus on the near-term snowfall, did not much
time to examine the mid-long range for fine details. In the broad
view, highlights include a secondary push of cold air dropping into
the northern Plains for the start of the work week. With low level
temperatures falling back into the DGZ, any low level clouds will
support production of flurries/light snow, and models are latching
onto some light QPF/snowfall during this time Monday afternoon and
night. The coldest air of the week will follow this into Tuesday and
Tuesday night, and while not anomalously cold aloft for this time of
year, our fresh snow cover in parts of the area will help surface
temperatures colder with highs Tuesday in the single digits above
zero, and lows Monday night-Tuesday night in single digits and teens
below zero. May see additional cold weather headlines in some of the
colder areas on these nights.
Midweek looks to be relatively quiet, but some model solutions are
hinting at a stronger wave kicking out of the Rockies into the
Plains by late next week. Model agreement is low, and thus so is
confidence in any specific details for this period, aside from the
fact that temperatures look to remain cold enough that snow would be
the primary precipitation type.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1020 PM CST Fri Feb 7 2025
Light snow will overspread the area from northwest to southeast
tonight and continue into Saturday morning west of the James
River Valley, and into the afternoon east of there. With that,
ceilings and visibilities will fall into the MVFR/IFR range.
Conditions then improve by Saturday afternoon as the snow comes
to an end.
Southeasterly winds this evening will transition to northerly
overnight, gusting 20 to 30 kts through the day on Saturday.
This could result in patchy blowing and drifting snow, mainly
through east central SD and southwestern MN where snowfall
amounts will be highest. Winds will drop off on Saturday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Winter Weather Advisory until 3 PM CST Saturday for MNZ071-072-
080-081.
IA...None.
NE...None.
&&
DISCUSSION...JH
AVIATION...JMHazardous weather outlook, Feb 7, 5:36 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
536 PM CST Fri Feb 7 2025
IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-082345-
Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
536 PM CST Fri Feb 7 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Light snow develops later this evening or very early Saturday
morning. Snow accumulations between a dusting and one and a half
inches may be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Light snow ends by mid-morning Saturday, with 30 to 40 mph winds
developing through early afternoon. Strong winds could lead to minor
blowing and drifting of newly fallen snow.
Light snow will again be possible Monday evening, with accumulations
less than one inch.
Wind chill values may fall between -15 and -30 degrees Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-082345-
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
536 PM CST Fri Feb 7 2025
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.
.DAY ONE...Tonight.
Light snow will develop late this evening and continue through mid-
morning Saturday. Total snow accumulations between 2 and 4 inches
may be possible, with isolated higher amounts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Light snow ends by mid-morning Saturday, with 30 to 40 mph winds
developing through early afternoon. Strong winds could lead to minor
blowing and drifting of newly fallen snow.
Another risk for light snow arrives Monday evening. Snow
accumulations less than one inch may be possible.
Wind chill values may fall between -15 and -30 degrees Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lincoln
- When
- February 8, 12:00 AM CST to 12:30 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches in Minneota and 2.2 miles south-southeast of Astoria.
Winter Weather, Lyon
- When
- February 8, 12:30 AM CST to 1:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall totaled 4.1 inches 2.1 miles southeast of Balaton, 4.0 inches in Minneota, and 2.5 inches in Marshall.
Winter Weather, Pipestone
- When
- February 8, 1:00 AM CST to 1:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall totaled 3.3 inches 0.2 miles west-southwest of Edgerton and 3.0 inches in Pipestone.
Winter Weather, Rock
- When
- February 8, 2:00 AM CST to 1:00 PM CST
- Where
- Rock forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall totaled 2.2 inches 0.2 miles northwest of Hills.
Winter Weather, Murray
- When
- February 8, 2:00 AM CST to 1:00 PM CST
- Where
- Murray forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall totaled 3.3 inches 0.8 miles south-southwest of Slayton and 3.0 inches in Lake Wilson.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 8, 20251 death · 1 injured · 1 event
- Ice Storm in Pennsylvania, February 8 to 9, 2025$50,000 · 2 events
- Winter Weather in Minnesota, February 8, 20251 injured · $30,000 · 1 event
- Winter Storm and Winter Weather in New York, February 8 to 9, 202527 events
- Winter Weather in Virginia, February 8, 202525 events
- Winter Weather in New Jersey, February 8 to 9, 202520 events
- Winter Weather in New York, February 8 to 9, 202517 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 202516 events
- Winter Weather in Illinois, February 8, 202516 events
- Winter Weather in Pennsylvania, February 8 to 9, 202513 events
- Winter Weather in West Virginia, February 8 to 9, 202511 events
- Flooding in West Virginia, February 8, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294838, 1294839, 1294840, 1294841, 1294842.